Alabama, 2001

Tornado in Alabama, March 12, 2001

March 12, 2001 · NWS MOB · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 12, 12:52 PM CST, 8 minutes earlier.

Area forecast discussion, Mar 12, 12:52 PM CST, 8 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
1252 PM CST MON MAR 12 2001

WILL CONTINUE TO CLEAR COUNTIES AS THE LINE PUSHES EAST.  EXPECT TO
ISSUE AN UPDATE AROUND 210 PM TO TAKE REMAINDER OF ALABAMA COUNTIES
OUT OF THE TORNADO WATCH...LEAVING IT UP FOR THE FL PANHANDLE.
GIVING THE STORMS OVER SRN BALDWIN COUNTY A FEW MORE VOLUME SCANS
AND THEN WILL ISSUE SPS/ZFP AFTER STRONGER STORMS AROUND GULF
SHORES/ORANGE BEACH MOVE OUT TO THE EAST.

/05

.MOB...
AL...SMALL CRAFT ADVISORY GMZ630-650-670.
FL...SMALL CRAFT ADVISORY GMZ655-675.
MS...NONE.

In the hours before

Special weather statement, Mar 12, 12:21 PM CST, 39 minutes before
ALZ039-051>053-MSZ067-075-076-078-079-121900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1221 PM CST MON MAR 12 2001

THE FOLLOWING COUNTIES ARE NO LONGER IN THE TORNADO WATCH...

IN SOUTHEAST MISSISSIPPI...

     WAYNE...PERRY...GREENE...STONE...GEORGE.

IN SOUTHWEST ALABAMA...

     CHOCTAW...MARENGO...CLARKE...WASHINGTON.

THE LINE OF STRONG TO SEVERE STORMS HAS MOVED EAST OF THE THESE
AREAS.  HEAVY RAINS WILL PERSIST OVER SOUTHEAST MISSISSIPPI AND
SOUTHWEST ALABAMA THROUGH MID AFTERNOON.  EVEN THOUGH THE TORNADIC
THREAT HAS ENDED FOR THESE COUNTIES...PERSONS IN THESE AREAS SHOULD
STAY TUNED FOR ADDITIONAL STATEMENTS AND UPDATES FROM THE NAT9IONAL
WEATHER SERVICE CONCERNING THE CONTINUED HEAVY RAINS AND
THE POTENTIAL OF FLOODING OF SMALL STREAMS AND ROADS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Covington

When
March 12, 1:00 PM CST to 1:05 PM CST
Where
Covington County, Red Level
Rating
F1
Path length
3.2 mi
Path width
75 yd
Deaths
2 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS STORM SURVEY
Coordinates
31.400, -86.617

A tornado touched down along the leading edge of a bow echo in the Pigeon Creek area just north of Red Level. The tornado destroyed a manufactured home with three people inside. Two of the occupants were killed and one was injured. The tornado appeared to have first touched down where the home was located. The youngest victim was home sick from school and her grandmother was watching her. The girls father was working in a room that was attached to the home. When the winds hit, the home was pulled out of the ground and rolled across a road and was completely demolished. The room where the girls father was working was left standing. Another "Double Wide" manufactured home, just west of the one that was destroyed, was picked up in the air, blown across or through a clump of trees, and set down about 50 yards south of where it was tied down, in another clump of trees. When viewing the home from a distance it appeared to have been purposely placed in the trees, with little outside damage visible. However, when viewed form the inside, it looked as if an earthquake had hit it, with almost everything inside damaged. Both of these manufactured homes were fairly new. Both of the homes had the front tie downs pulled out of the ground and the anchors on the back of the homes snapped. The winds were estimated to be greater than 100 mph with the combination of the tornado and the intense downdraft from the "Bow Echo". The tornado appeared to remain along the leading edge of the "Bow Echo" for a little over three miles. Other homes suffered roof damage and numerous trees were blown down along the path of the tornado. The tornado dissipated just before entering Butler county just west of Boykin. All totaled throughout the county, twelve homes were destroyed, nineteen had major damage and five had minor damage. Eleven vehicles were also destroyed.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Covington2001-03-1212FemaleMobile/Trailer HomeDirect
Tornado, Covington2001-03-1270FemaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyThe tornado archive for Alabama, 2001Warnings in Alabama, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5235588.